Alert archive / Connecticut / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 72, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Oct 2, 2018, 5:35 PM EDT for Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2018, 5:35 PM EDT (21:35 UTC)
- Expired
- Oct 2, 2018, 6:00 PM EDT
- In force
- 25 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT
The radar
The Brookhaven radar (KOKX), 97 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
546
WUUS51 KBOX 022135
SVRBOX
CTC003-013-015-022200-
/O.NEW.KBOX.SV.W.0072.181002T2135Z-181002T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
535 PM EDT TUE OCT 2 2018
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
Southwestern Windham County in northern Connecticut...
Southern Tolland County in northern Connecticut...
Southeastern Hartford County in northern Connecticut...
* Until 600 PM EDT.
* At 535 PM EDT, a severe thunderstorm was located over Glastonbury,
moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Hartford, Manchester, East Hartford, Glastonbury, Wethersfield,
Mansfield, Windham, Rocky Hill, Willimantic, Cromwell, Coventry,
Hebron, Portland, Lebanon, Marlborough, Columbia, Bolton, Andover,
Chaplin and Scotland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4178 7264 4176 7211 4166 7213 4166 7216
4171 7224 4169 7227 4167 7227 4164 7233
4160 7234 4160 7238 4159 7239 4160 7241
4158 7246 4165 7251 4163 7263 4165 7269
TIME...MOT...LOC 2135Z 275DEG 35KT 4169 7257
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
SipprellWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 3:19 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Oct 2, 3:19 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
319 PM EDT Tue Oct 2 2018
.SYNOPSIS...
Low pressure over the Eastern Great Lakes will cross New England
tonight, bringing showers and a few thunderstorms along with
some local downpours. Clouds may linger Wednesday morning, but
high pressure will build in with dry and seasonable temperatures
weather the rest of the day. An unseasonably warm afternoon is
on tap for Thursday ahead of an approaching cold front. Dry but
seasonably cool weather follows Friday and Saturday. Well above
normal temperatures are expected at times next week and in fact
some record highs may be challenged.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Warm front has moved north about half-way up CT-RI-SE Mass.
Expect it to slowly move north through the rest of the afternoon
and evening. Showers moving across Nrn Mass weakened as they
moved over the cooler surface flow. Additional showers over
NY and PA are moving east-northeast and will affect our area
this evening and tonight.
Low pressure over the Eastern Great Lakes is associated with a
shortwave moving east through the zonal flow. Models agree on the
surface low and the shortwave crossing New England overnight at
06Z-12Z. Precipitable water values climb to 1.75 at peak
overnight, then diminish toward morning. Cross sections of RH
show a deep moisture column during this time with lift of about
20 mb/hour. LI values reach -1 to -2 overnight, and the models
show a small theta-e ridge moving across our area between
midnight and sunrise. This should be enough to support some
convection overnight.
Will continue to forecast likely to categorical pops with
showers/sct thunder/local downpours. Most areas are done by
morning, but the shortwave and theta-e ridge are over Cape Cod
at 12Z, so some lingering convection is possible there initially
on Wednesday.
Min temps should be driven by dew points, which will be in the
upper 50s north to mid 60s south. That will be our range for
overnight min temps.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Leftover convection over Cape Cod and Islands Wednesday morning
during the commute, but this will move offshore. Weak high
pressure trails the shortwave and crosses our area during the
afternoon/evening. Expect a dry day with increasing sunshine.
Temps at the top of the mixed layer would support max temps in
the low to mid 70s. Light winds will support local sea breezes
in the usual locations.
Dry weather continues into Wednesday night, although light south
flow will bring increased moisture and may support some fog and
low clouds overnight.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Highlights...
* Unseasonable warmth expected Thu afternoon
* Dry and cooler with seasonable temps Fri/Sat
* Near record high temperatures possible at times next week
Details...
Thursday...
Approaching cold front will result in anomalous mid level warmth
overspreading southern New England. 850T rise to between +16C and
+18C by Thu afternoon along with southwest surface winds. This
should result in afternoon high temperatures in the upper 70s to
around 80 in many locations.
The cold front will cross the region late Thu into Thu night. There
is not much instability/forcing ahead of this front...so not
expecting much more than the risk for a few brief showers.
Friday and Saturday...
Canadian high pressure will build south behind the cold front Fri
into Sat. This will result in the return of cooler/seasonable
temperatures along with dry weather. High temperatures both days
will mainly be in the 60s, with the cooler day being Friday
especially along the coast.
Next Week...
Anomalous upper level ridge will build north into southern New
England. This will result in above to well above normal
temperatures at times. Given this setup...the potential for
afternoon highs reaching into the 80s for a couple days is a pretty
good bet. In fact...we could be looking at near record high
temperatures for a day or two. The one fly in the ointment is a
potential backdoor cold front that could cool us down a bit. Timing
is highly uncertain...but most guidance is indicating the best
chance for these briefly cooler temps would be Mon.
Dry weather looks to dominate for the first half of next week given
upper level ridging in control. We can not rule out a few showers
on Monday with the backdoor cold front...but does not look like much
at this time.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday Night/...
Tonight...Moderate confidence.
IFR/LIFR conditions in low clouds and fog. Showers and a few
thunderstorms moved into Western Mass and CT during the
afternoon. Additional showers and scatterd storms will move
through from NY and PA during the night and maintain at least
mixed MVFR/IFR conditions. Some local downpours are possible.
Wednesday...High confidence.
VFR, with local morning MVFR in stratus. Lingering showers in
the morning on Cape Cod and islands, then VFR.
Wednesday night...High confidence.
VFR, with IFR possible in patchy BR.
KBOS Terminal...High confidence.
KBDL Terminal...High confidence.
Outlook /Thursday through Sunday/...Moderate to High Confidence.
Thursday: Mainly VFR, with local MVFR possible. Breezy.
Thursday Night: Mainly VFR, with areas MVFR possible. A slight
chance of rain showers.
Friday through Friday Night: VFR. Breezy.
Saturday through Sunday: VFR.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday Night/...
Tonight...Low pressure moves east across New England tonight,
pulling a cold front across the waters later tonight. Clouds and
fog may linger through the early night, with best chance for
showers and scattered thunder during the mid and late night.
Poor visibility during the night. South to southwest winds gust
to 25 knots, with 5-6 foot seas on the outer waters. A Small
Craft Advisory continues for all waters.
Wednesday...The cold front and showers move offshore and out to
sea on Wednesday morning. High pressure moves over the waters
with dry weather.Winds turn out of the north with diminishing
speeds, but with sea breezes near the coast. Seas 5-6 feet on
the outer waters will subside during the afternoon.
Wednesday night...Winds remain less than 25 kt and most seas
will be less than 5 feet. Parts of the outer waters may have
seas near 5 feet. Developing fog may lower vsbys to 1 to 3
miles.
Outlook /Thursday through Sunday/...Moderate to High Confidence.
Thursday: Winds less than 25 kt. Seas up to 5 ft.
Thursday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Seas up to 5 ft. Slight chance of rain
showers.
Friday: Moderate risk for Small Craft Advisory winds with gusts
up to 30 kt. Rough seas up to 9 ft.
Friday Night: Winds less than 25 kt. Rough seas up to 9 ft.
Saturday: Winds less than 25 kt. Areas of rough seas.
Saturday Night through Sunday: Winds less than 25 kt. Local
rough seas.
&&
.HYDROLOGY...
As noted, precipitable water values build through the evening,
then top out around 1.75 inches tonight before diminishing
toward morning. The combination of deep moisture and strong lift
is expected to bring local downpours that could cause 1-2
inch/hour rain rates in spots, which could cause some
urban/small stream/poor drainage flooding. Previous rain has
been substantial, but it has also had some time to drain off.
Sufficient uncertainty on amounts and coverage to hold off on a
watch, but we will continue to monitor this rainfall.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 7 PM this evening to 9 AM EDT
Wednesday for ANZ231>234.
Small Craft Advisory from 10 PM this evening to 4 AM EDT
Wednesday for ANZ230-236.
Small Craft Advisory from 7 PM this evening to 10 AM EDT
Wednesday for ANZ235-237.
Small Craft Advisory until 4 AM EDT Thursday for ANZ250-254.
Small Craft Advisory from 7 PM this evening to 4 AM EDT
Wednesday for ANZ251.
Small Craft Advisory from 7 PM this evening to 4 AM EDT
Thursday for ANZ255-256.
&&
SYNOPSIS...WTB/Frank
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...Frank
AVIATION...WTB/Frank
MARINE...WTB/Frank
HYDROLOGY...WTBHazardous weather outlook, Oct 2, 3:22 PM EDT, 2 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 322 PM EDT Tue Oct 2 2018 CTZ002>004-MAZ002>024-026-RIZ001>008-031930- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 322 PM EDT Tue Oct 2 2018 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...This afternoon and tonight. Heavy rain showers and embedded thunderstorms may result in brief localized street flooding tonight...which may require the issuance of a short-fused flood advisory or two. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ230>237-250-251-254>256-031930- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 322 PM EDT Tue Oct 2 2018 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Oct 2, 4:16 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
416 PM EDT TUE OCT 2 2018
CTZ002-003-MAZ009>011-022100-
Hartford CT-Tolland CT-Western Hampden MA-Eastern Hampden MA-
Eastern Hampshire MA-
416 PM EDT TUE OCT 2 2018
...TORRENTIAL RAINFALL OVER THE HARTFORD TO SPRINGFIELD METRO...
At 413 PM EDT, Doppler radar was tracking a line of strong
thunderstorms over Torrington, moving east at 45 mph, estimating
rainfall rates of half an inch to three quarters of an inch an hour.
With torrential rainfall, anticipate reduced visibility along
roadways for the afternoon commute, as well as the potential for
urban, poor drainage flooding.
Locations impacted include...
Springfield, Hartford, New Britain, West Hartford, Bristol,
Manchester, Chicopee, East Hartford, Enfield, Westfield, Holyoke,
Glastonbury, Newington, Vernon, Windsor, Agawam, West Springfield,
Wethersfield, South Windsor and Farmington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4212 7306 4226 7245 4164 7250 4171 7300
4180 7302 4181 7295 4184 7294 4185 7295
4188 7295 4190 7291 4197 7289 4197 7303
4204 7301 4204 7306 4211 7307
TIME...MOT...LOC 2013Z 264DEG 39KT 4185 7313
SipprellSpecial weather statement, Oct 2, 5:08 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
508 PM EDT TUE OCT 2 2018
CTZ002-MAZ011-022145-
Hartford CT-Eastern Hampden MA-
508 PM EDT TUE OCT 2 2018
...TORRENTIAL RAINFALL OVER ALL OF HARTFORD COUNTY CT...
At 506 PM EDT, Doppler radar was tracking a line of strong
thunderstorms over Avon, near Farmington, moving east at 35 mph,
estimating rainfall rates of three quarters of an inch to around
an inch an hour.
With torrential rainfall, anticipate reduced visibility along
roadways into the evening commute, as well as the potential for
urban, poor drainage flooding.
Locations impacted include...
Hartford, New Britain, West Hartford, Meriden, Bristol, Manchester,
East Hartford, Enfield, Southington, Glastonbury, Newington, Windsor,
Agawam, Wethersfield, South Windsor, Farmington, Wolcott, Simsbury,
Bloomfield and Berlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4207 7247 4204 7247 4203 7251 4165 7250
4163 7271 4158 7276 4155 7282 4157 7285
4155 7285 4156 7288 4156 7295 4163 7293
4164 7294 4164 7299 4180 7302 4181 7295
4188 7295 4190 7291 4197 7289 4197 7303
TIME...MOT...LOC 2106Z 257DEG 30KT 4182 7287
SipprellSpecial weather statement, Oct 2, 5:29 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
529 PM EDT TUE OCT 2 2018
CTZ002-022215-
Hartford CT-
529 PM EDT TUE OCT 2 2018
...STRONG THUNDERSTORMS SWEEPING OVER SOUTHERN HARTFORD COUNTY CT...
At 528 PM EDT, Doppler radar was tracking a strong thunderstorm over
Southington, moving east at 30 mph. Already reports have been
gathered of wind gusts in excess of 30 mph in New Britain CT.
Winds in excess of 30 mph will accompany this storm.
Locations impacted include...
Hartford, New Britain, West Hartford, Meriden, Bristol, East
Hartford, Middletown, Southington, Glastonbury, Newington,
Wethersfield, Farmington, Wolcott, Colchester, Simsbury, Bloomfield,
Berlin, Rocky Hill, Avon and Plainville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4183 7284 4167 7245 4163 7241 4159 7241
4158 7246 4165 7251 4163 7271 4160 7272
4155 7282 4157 7285 4155 7286 4158 7294
4164 7294 4164 7299 4174 7300
TIME...MOT...LOC 2128Z 288DEG 26KT 4164 7291
SipprellThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 4:16 PM EDT | Special Weather Statement | BOX | 44 min | |
| Oct 2, 5:08 PM EDT | Special Weather Statement | BOX | 37 min | |
| Oct 2, 5:26 PM EDT | Areal Flood Advisory | BOX | Capitol Planning Region, Northeastern Connecticut Planning Region | 3 hr |
| Oct 2, 5:29 PM EDT | Special Weather Statement | BOX | 46 min | |
| Oct 2, 5:55 PM EDT | Severe Thunderstorm Warning | BOX | Capitol Planning Region, Northeastern Connecticut Planning Region | 35 min |
| Oct 2, 6:10 PM EDT | Flash Flood Warning | BOX | Capitol Planning Region | 2 hr |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.